Submit Manuscript  

Article Details


Drug-induced QT Interval Prolongation in the Intensive Care Unit

[ Vol. 12 , Issue. 4 ]

Author(s):

Cecilia Villa Etchegoyen, Guillermo Alberto Keller, Sebastian Mrad, Sixuan Cheng and Guillermo Di Girolamo* Pages 210-222 (13)

Abstract:


Background: The most common acquired cause of Long QT syndrome (LQTS) is drug induced QT interval prolongation. It is an electrophysiological entity, which is characterized by an extended duration of the ventricular repolarization. Reflected as a prolonged QT interval in a surface ECG, this syndrome increases the risk for polymorphic ventricular tachycardia (Torsade de Pointes) and sudden death.

Method: Bibliographic databases as MEDLINE and EMBASE, reports and drug alerts from several regulatory agencies (FDA, EMEA, ANMAT) and drug safety guides (ICH S7B, ICH E14) were consulted to prepare this article. The keywords used were: polymorphic ventricular tachycardia, adverse drug events, prolonged QT, arrhythmias, intensive care unit and Torsade de Pointes. Such research involved materials produced up to December 2017.

Results: Because of their mechanism of action, antiarrhythmic drugs such as amiodarone, sotalol, quinidine, procainamide, verapamil and diltiazem are associated to the prolongation of the QTc interval. For this reason, they require constant monitoring when administered. Other noncardiovascular drugs that are widely used in the Intensive Care Unit (ICU), such as ondansetron, macrolide and fluoroquinolone antibiotics, typical and atypical antipsychotics agents such as haloperidol, thioridazine, and sertindole are also frequently associated with the prolongation of the QTc interval. As a consequence, critical patients should be closely followed and evaluated.

Conclusion: ICU patients are particularly prone to experience a QTc interval prolongation mainly for two reasons. In the first place, they are exposed to certain drugs that can prolong the repolarization phase, either by their mechanism of action or through the interaction with other drugs. In the second place, the risk factors for TdP are prevalent clinical conditions among critically ill patients. As a consequence, the attending physician is expected to perform preventive monitoring and ECG checks to control the QTc interval.

Keywords:

Adverse drug events, intensive care unit, polymorphic ventricular tachycardia, QT-interval prolongation, TdP, electrophysiological entity.

Affiliation:

University of Buenos Aires, Faculty of Medicine, Drug Safety and Surveillance Center, Laboratory of Cardiovascular Safety of Drugs, Buenos Aires, University of Buenos Aires, Faculty of Medicine, Drug Safety and Surveillance Center, Pharmacokinetics Laboratory, Pharmacogenomics and Personalized Medicine, Buenos Aires, University of Buenos Aires, Faculty of Medicine, Drug Safety and Surveillance Center, Laboratory of Cardiovascular Safety of Drugs, Buenos Aires, University of Buenos Aires, Faculty of Medicine, Drug Safety and Surveillance Center, Laboratory of Cardiovascular Safety of Drugs, Buenos Aires, University of Buenos Aires, Faculty of Medicine, Drug Safety and Surveillance Center, Laboratory of Cardiovascular Safety of Drugs, Buenos Aires

Graphical Abstract:



Read Full-Text article